PURPOSE: To report toxic posterior segment syndrome after dropless cataract surgery using locally compounded triamcinolone-moxifloxacin. METHODS: A retrospective case review of 7 patients presenting with a decrease in visual acuity after dropless cataract surgery. RESULTS: All patients experienced significant reductions in best-corrected visual acuity of the postoperative eye ranging from 20/40 to count finger at 4 feet (average best-corrected visual acuity 20/220) immediately after surgery. The presenting symptoms included flashes, floaters, photophobia, glare, halos, visual distortions, and problems assessing colors. In three cases, foveal retinal pigment epithelium changes were noted on dilated fundus exam (DFE). Ellipsoid zone loss was noted on ocular coherence tomography in five of the seven affected eyes. Electrophysiology testing in five of the seven affected eyes demonstrated large decreases in full-field electroretinogram amplitude, oscillatory potentials, multifocal electroretinogram, and visual evoked potential, along with a negative electroretinogram. One patient was treated with a dexamethasone implant, but no improvement in visual acuity was noted. CONCLUSION: This is the first case series of toxic posterior segment syndrome occurring secondary to intracameral compounded triamcinolone-moxifloxacin in dropless cataract surgery. The FDA has attributed the toxicity to abnormally high levels of the binding agent poloxamer 407 in the compounded medication. Clinicians should be aware of this phenomenon and exhibit caution when using compounded medications.
ASJC Scopus subject areas